Diarrhoea remains common in people with HIV and usually has a non-infectious cause, according to a review article published in the online edition of Clinical Infectious Diseases. The authors stress that diarrhoea can have a severe impact on quality of life, necessitate changes to HIV therapy and contribute to poor adherence to treatment. The article sets out a matrix for the diagnosis and management of diarrhoea, considers possible therapies and sets out some priorities for future research.
Up to 60% of people living with HIV report diarrhoea. The condition is usually defined as three or more loose or liquid bowel movements per day and its prevalence is significantly higher among HIV-positive people when compared to matched controls.
A large corpus of research shows that diarrhoea has a severe impact on the quality of life of people living with HIV. In one study, 40% of participants indicated that diarrhoea adversely affected their social life. This involved restricting schedules or staying close to home because of concerns about the possibility of urgent bowel movements. Diarrhoea was also associated with feelings of shame.
Gastrointestinal opportunistic infections are a cause of diarrhoea in people with immune suppression. However, diarrhoea can affect people at all stages of HIV disease and is often unrelated to an infection. Possible non-infectious causes include the side-effects of antiretroviral drugs, the effects of HIV on the gastrointestinal tract and, more unusually, malignancies and pancreatitis.
A meta-analysis showed that approximately a fifth of people taking HIV therapy experienced moderate to severe diarrhoea. The condition has been associated with drugs in all three of the major classes of antiretrovirals. However, ritonavir-boosted protease inhibitors appear to involve the biggest risk of diarrhoea.
There are a number of possible reasons why antiretrovirals cause diarrhoea. These include damage to the intestinal epithelial barrier, leading to “leaky-flux” diarrhoea. However, much of the data for this explanation were obtained from animal models using large doses of medication. An alternative explanation is that anti-HIV drugs may alter chloride ion secretion causing so-called “secretory diarrhoea”.
HIV itself is also a potential cause of diarrhoea. The virus can infect the cells in the gastrointestinal tract and cause immune damage in this compartment, especially to gut-associated lymphoid tissue (GALT). Such damage may not be repaired with antiretroviral therapy and there is some evidence that HIV continues to replicate in gut tissue even in the presence of virologically suppressive antiretroviral therapy.
Another possible explanation is the autonomic damage that HIV can cause. Damage to autonomic nerves in the gastrointestinal tract has been observed in HIV-positive people.
More unusual causes of diarrhoea include the lesions associated with certain malignancies, as well as pancreatitis.
The authors present an algorithm for the diagnosis and management of diarrhoea in people with HIV.
They note that definitions of diarrhoea can differ, and therefore propose that it should be defined as three or more daily bowel movements of unformed or liquid stool of large volume. They further propose that diarrhoea lasting four or more weeks should be defined as chronic.
Assessment of someone with diarrhoea should involve a consideration of physical examination, a detailed medical history and a review of HIV treatment history. Potential infectious causes should be considered, especially for people with a low CD4 cell count.
A stool sample should be obtained for microbiologic examination. The authors anticipate that this will yield a diagnosis for 50% of people. If no infectious cause is identified, then people with especially severe diarrhoea (ten or more bowel movements per day) should have an endoscopy.
HIV therapy should be reviewed to consider if this is the potential cause. Radiological examination is recommended if a malignancy is suspected.
Appropriate therapy should be provided for people with infection-related diarrhoea.
The authors stress that there is currently no recommended therapy for non-infectious forms of diarrhoea in HIV-positive people. The use of medication such as Imodium to control symptoms should be considered purely supportive, and it should be noted that this can cause side-effects, most notably constipation. Crofelemer, an agent designed to address HIV-associated diarrhoea, is currently being reviewed by the US Food and Drug Administration and a decision is expected by September 2012.
Dietary changes, such as the use of fibre supplements, have been shown to have some impact on protease inhibitor-related diarrhoea.
Three research priorities are identified by the investigators:
- Better definition of the causes of diarrhoea in people taking HIV therapy.
- An evaluation of the safety and efficacy of anti-diarrhoea therapies.
- Exploration of how current HIV treatment can be refined so as to reduce the risk of gastrointestinal complications and improve immune responses in this compartment.
MacArthur RD et al. Etiology and pharmacologic management of noninfectious diarrhea in HIV-infected individuals in the HAART era. Clin Infect Dis, online edition, 2012.